A V-Tach of Another Color

    NextPrevious

    A V-Tach of Another Color

    Here’s an EKG you may never have seen before.  Only slightly frightening, right?  The rate is tachycardic and the width of the QRS tells you that it is coming from below the AV node.  The defining feature here is that the QRS complex alternates from left to right axis between beats.  This EKG is a rare rhythm that is nearly pathognomonic for digitalis poisoning and is termed bidirectional ventricular tachycardia.  Very rare alternative causes of this rhythm include aconite poisoning and a rare in-born syndrome characterized called chatecholaminergic polymorphic ventricular tachycardia.  The rhythm itself is provoked by increased automaticity of cells in the his-purkinje system mediated by  increased intracellular calcium and extracellular potassium concentrations.  The left and right sides of the his-purkinje fire in an alternating fashion producing the alternating electrical axis.

    This is a highly unstable rhythm and prone to degenerate to ventricular fibrillation.  Management focuses on treating the underlying toxicity, and as with other tachydysrhythmias in digitalis overdose, is an indication for DigiFab.  Administration of DigiFab has been documented to reverse the arrhythmia.  Antidysrhythmic options include lidocaine and phenytoin, however both are inactivated by the definitive treatment: Digi-fab.  Class 1A antidysrhythmics are contraindicated due to their tendency to promote sodium channel blockade and produce AV nodal suppression.  Cardioversion and defibrillation and trans-thoracic pacing are typically contraindicated for digitalis poisoning but may be used in unstable ventricular tachycardias including bidirectional ventricular tachycardia and for ventricular fibrillation.
    Baher A, Uy M, Xie F eta al. 2011.  Bidirectional ventricular tachycardia: ping pong in the his-purkinje system 8(4): 599-605.
    Burns E.  Life in the Fast Line. http://lifeinthefastlane.com/ecg-library/basics/bvt/ accessed 5/5/2016
    Hack JB. Cardioactive Steroids. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds. Goldfrank’s Toxicologic Emergencies, 10eNew York, NY: McGraw-Hill; 2015.http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=1163&Sectionid=65096781. Accessed May 05, 2016.
    Lin YH, Lai LP, Lin TK, Lin JL. 2004.  Exercise-provoked bidirectional ventricular tachycardia in a young woman.  Journal of the Formosan Medical Association. 103(10):780-783.
    Menduria M, Candel J, Alaminos P, Gomez F, Vilchez J. 2005.  Bidirectional ventricular tachycardia due to digitalis poisoning.  Revista Espangola de Cardiologia. 82:991-993.
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    • Reach for the COWS

      Your patient in intake is miserable. Doubled over, complaining of pain everywhere, sweating, ill-appearing but not unstable. He tells you that the last time he used heroin was two nights ago, and he is askingRead more

    • Tis the season, summer edition

      As the late spring rains have begun to fade and the temperature rises mercilessly into the 80s and beyond, summer is finally upon us. And with summer comes a host of diseases for the emergencyRead more

    • Meet the newest member of your team

      We have a new resource in the Sinai ED. Say hello to your friendly ED pharmacist. In the past several years, the ED pharmacy has been centralized in a non-ED location. We all know wellRead more

    NextPrevious